Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 191, NWS North Platte, NE

July 9, 2020McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2020, 11:37 PM CDT for McPherson County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 11:37 PM CDT (04:37 UTC)
Expired
Jul 10, 2020, 12:00 AM CDT
In force
23 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County McPherson County, NE

The radar

The North Platte radar (KLNX), 80 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS53 KLBF 100437
SVRLBF
NEC117-100500-
/O.NEW.KLBF.SV.W.0191.200710T0437Z-200710T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1137 PM CDT Thu Jul 9 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern McPherson County in west central Nebraska...

* Until midnight CDT.

* At 1136 PM CDT, a severe thunderstorm was located 17 miles west of
  Tryon, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Flatts and Diamond Bar Lake. 

This includes Highway 92 between mile markers 181 and 187.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4156 10140 4164 10134 4140 10112 4140 10140
TIME...MOT...LOC 0436Z 314DEG 29KT 4151 10128 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
1 follow-up statement
066 
WWUS53 KLBF 100459
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1159 PM CDT Thu Jul 9 2020

NEC117-100509-
/O.EXP.KLBF.SV.W.0191.000000T0000Z-200710T0500Z/
McPherson NE-
1159 PM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCPHERSON COUNTY
WILL EXPIRE AT MIDNIGHT CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4156 10140 4164 10134 4140 10112 4140 10140
TIME...MOT...LOC 0459Z 314DEG 29KT 4140 10113 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:42 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 9, 6:42 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
642 PM CDT Thu Jul 9 2020

.SYNOPSIS...
Issued at 300 PM CDT Thu Jul 9 2020

Left over mesoscale complex from Wednesday night split into two main
areas wit hone moving across the Midwest and the other diving
southeast across eastern KS/OK. Upper low located over southern MB
also moving northeast while next upper low continues to move onshore
in southern BC. Otherwise a fairly typical summertime pattern has
set up across the southern U.S. leaving western and north central NE
in zonal flow aloft. Several embedded PV anomalies within the zonal
flow across the central Rockies as noted subtly in water vapor
imagery. Also seen in satellite imagery is what left of an undular
bore that moved quickly southwest through the area early this
morning, located across the Panhandle into southwest NE. Stable air
behind this feature noted as well. Numerous other boundaries have
been seen on radar though not associated with cloud cover.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM CDT Thu Jul 9 2020

Tonight...subtle short wave troughs embedded within the weak zonal
flow aloft will provide larger scale lift across the High Plains
this afternoon and evening as easterly upslope flow remains in place
at the surface. The larger scale lift is maximized by late evening
as the nocturnal LLJ get organized across the Panhandle providing
isentropic lift co-located with best low level moisture. Models
differ on how this gets resolved with respect to convective
initiation or in some case none at all. With all of the left over
boundaries from last nights convection, lack of large scale lift
during peak heating will likely mean convective initiation will be
relegated to terrain features such as the Laramie range again as
well as possibly the Pine ridge area of northwest NE. This line of
thought agrees fairly well with current solutions offered by the
HRRR and to some degree several other CAM ensemble members.
However, pattern recognition of a post-frontal regime during
convective season would suggest terrain-based initiation west of
the area should track southeastward toward higher low level
moisture and LLJ which would primarily affect the eastern
Panhandle and far southwest NE. So confidence in the convective
evolution is only moderate at best. Any storm in this environment
will be in an area of decent deep layer shear and moderate CAPE,
especially in the Panhandle. This does coincide with the SPC
slight risk area and their line of thought.

Overnight will see the LLJ veering to southerly and the low level
moist axis expanding further into southwest NE. this scenario
under the larger scale slowly rising heights may favor stratus
and/or fog. See further discussion in the aviation section.

For Friday...weak upper height rises continue across the Great Basin
and southern Rockies while the next upper low moves across the
northern Rockies. This promotes upper level jet enhancement leading
to better large scale lift across the northern High Plains into the
Dakotas by late afternoon. Meanwhile the aforementioned low level
moisture axis shifts/expands eastward as deeper mixing occurs
further west in the drier air and better insolation. This will mix
the dryline eastward as well which should place the dryline boundary
across the western Sandhills into north central NE by late
afternoon. East of this feature will lie a very unstable
environment, however capped to deep vertical mixing due to a strong
warm, subsidence layer aloft. Deep layer shear would also be
favorable in this area, however larger scale models are consistent
in not developing convection along this boundary due to this
existing cap and the lack of large scale lift to remove the cap.
However, a few CAM members do develop convection leading to
uncertainty in forecast evolution. In general, better large scale
lift and associated mesoscale focus boundaries will exist across the
Dakotas to promote vigorous convection by late afternoon. Models
also fairly consistent in developing  one or two large convection
complexes which will track southeast across the Dakotas and into
northeast NE overnight. Northeastern portion of the forecast area
will be in the vicinity of this track so slight risk warranted
there. POPs will be included for areas along and east of the dryline
boundary, but confidence is low at this point.

Temperatures overnight will be near climatological norms, while
highs will rise again to above averages for this time of year for
Friday. Winds a little stronger out of the south to southwest during
the day and temps may be slow to climb early due to cloud cover.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM CDT Thu Jul 9 2020

For the weekend...upper level ridging builds across the southwestern
United States through the weekend as the previously mentioned
expansive upper low across BC moves eastward across southern Canada.
Though the heights build there will still be opportunities for
thunderstorm development especially when originating along the
higher terrain further west. Coverage looks scattered at best.

For Monday and beyond...Great Basin ridging gets flattened as the
upper low continues to move across southern Canada and the northern
portion of the U.S. This will set the stage for better large scale
lifting as faster zonal flow develop across the area. This should
lead to better confidence in development as well as better coverage
Monday through Wednesday. Temps will likely remain at or slightly
above average for this time of year in the upper 80s to lower 90s in
the south, likely slightly less than average in the north.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 642 PM CDT Thu Jul 9 2020

VFR is generally expected across western and north central
Nebraska tonight and Friday.

Isolated thunderstorms are possible this evening (00z-05z)
affecting areas along and west of highway 61. Isolated
thunderstorms are possible across ncntl Nebraska Friday afternoon
(21z-00z). Otherwise, VFR will prevail across the region.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...CDC
Hazardous weather outlook, Jul 9, 2:51 PM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
251 PM CDT Thu Jul 9 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-102000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
251 PM CDT Thu Jul 9 2020 /151 PM MDT Thu Jul 9 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms are possible late this afternoon and evening across
portions of western and north central Nebraska. The greatest risk
for severe weather is west of a line from Rushville, to
Stapleton, to Eustis. Possible hazards include large hail, strong
winds, and an isolated tornado. Good atmospheric instability
combined with an inflow of atmospheric moisture from the south
will create an environment favorable for storm development.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms will also be possible on Friday afternoon and
Friday night across western and north central Nebraska due to
development of a surface low pressure system near the front range
and a strong upper level disturbance moving over the area. The
greatest risk for severe weather is east of a line from Gordon to
Callaway. Large hail, strong winds, and an isolated tornado are
possible with these storms. In addition, there is a threat for
heavy rain east of a line from Sparks to Burwell.

Thunderstorms will be possible Monday night through Wednesday
across portions of western and north central Nebraska. At this
time, the threat for severe storms is uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Jacobs

In the hours before

Local storm report, Jul 9, 10:01 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1001 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             1 NNE ASHBY             42.04N 101.93W
07/09/2020  M1.00 INCH       GRANT              NE   TRAINED SPOTTER

0943 PM     HAIL             1 SSE ASHBY             42.02N 101.93W
07/09/2020  M0.88 INCH       GRANT              NE   TRAINED SPOTTER

&&

RKULIK
Special weather statement, Jul 9, 10:49 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
949 PM MDT Thu Jul 9 2020

NEZ058-069-100430-
Chase NE-Perkins NE-
949 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND
NORTHWESTERN CHASE COUNTIES UNTIL 1030 PM MDT...

At 949 PM MDT, Doppler radar was tracking a strong thunderstorm near
Venango, or 15 miles west of Grant, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grant, Venango, Brandon and Wanamaker State Wildfire Management Area.

This includes Highway 61 between mile markers 46 and 63.

LAT...LON 4050 10169 4070 10205 4088 10206 4090 10204
      4080 10146
TIME...MOT...LOC 0349Z 286DEG 25KT 4082 10201

CDC
Special weather statement, Jul 9, 11:00 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
1100 PM CDT Thu Jul 9 2020

NEZ023-035-036-100445-
Grant NE-Arthur NE-McPherson NE-
1100 PM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...SOUTHEASTERN GRANT AND
SOUTHWESTERN MCPHERSON COUNTIES UNTIL 1145 PM CDT/1045 PM MDT/...

At 1100 PM CDT/1000 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Arthur, moving southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arthur, Haythorn Lake, Lena, Sand Puddin Lake, Flatts, Cogill Lake,
McKeag, Calora, Jensen Lake, Green Lake, Bucktail Lake, Three Mile
Lake, Velma, Diamond Bar Lake and Bucktail.

This includes the following highways...
 Highway 61 between mile markers 111 and 141.
 Highway 92 between mile markers 165 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4179 10191 4181 10146 4174 10143 4140 10112
      4140 10186
TIME...MOT...LOC 0400Z 335DEG 25KT 4170 10161

CDC
Local storm report, Jul 9, 11:13 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1113 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     NON-TSTM WND GST 2 NW CRESCENT LAKE NWR  41.76N 102.44W
07/09/2020  M67 MPH          GARDEN             NE   MESONET

            MESONET STATION RESN1 CRESCENT LAKE.

&&
Local storm report, Jul 9, 11:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1121 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             18 NE WHITMAN           42.25N 101.34W
07/09/2020  E1.75 INCH       CHERRY             NE   PUBLIC

            REPORT WITH PHOTO VIA SOCIAL MEDIA. TIME ESTIMATED FROM
            RADAR.

&&

NMJ
Special weather statement, Jul 9, 11:26 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
1026 PM MDT Thu Jul 9 2020

NEZ057-100515-
Keith NE-
1026 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR KEITH COUNTY UNTIL 1115 PM MDT...

At 1025 PM MDT, Doppler radar was tracking a strong gust front from
a thunderstorm 11 miles south of Arthur, moving southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Ogallala, Paxton, Brule, Sarben, Lemoyne, Keystone, Roscoe, Kingsley
Dam, Eagle Gulch Campground, Ruthon, Clear Creek State Wildlife
Management Area, Nevens, Broganville, Otter Creek Campground, Lake
View Campground, Big Bald Hill and Belmar.

This includes the following highways...
 Highway 61 between mile markers 85 and 109.
 Highway 92 between mile markers 120 and 138.
 Interstate 80 in Nebraska between mile markers 122 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4139 10204 4139 10128 4108 10128 4110 10204
TIME...MOT...LOC 0425Z 330DEG 28KT 4141 10163

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:08 PM CDTSpecial Weather StatementLBFGrant, Sheridan52 min
Jul 9, 8:59 PM CDTSpecial Weather StatementLBFHooker46 min
Jul 9, 9:28 PM CDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan47 min
Jul 9, 9:33 PM CDTSpecial Weather StatementLBFMcPherson42 min
Jul 9, 10:19 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Hooker, McPherson41 min
Jul 9, 10:46 PM CDTAreal Flood AdvisoryLBFArthur, Grant, Hooker, McPherson66 min
Jul 9, 10:49 PM CDTSpecial Weather StatementLBFChase41 min
Jul 9, 11:00 PM CDTSpecial Weather StatementLBFArthur45 min
Jul 9, 11:22 PM CDTSevere Thunderstorm WarningLBFMcPherson38 min
Jul 9, 11:26 PM CDTSpecial Weather StatementLBFKeith49 min
Jul 9, 11:46 PM CDTSevere Thunderstorm WarningLBFLincoln59 min
Jul 10, 12:30 AM CDTSevere Thunderstorm WarningLBFLincoln50 min
Jul 10, 12:33 AM CDTSpecial Weather StatementLBFCuster42 min
Jul 10, 11:39 AM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha51 min
Jul 10, 11:50 AM CDTSevere Thunderstorm WarningLBFBrown, Cherry40 min
Jul 10, 12:22 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock38 min
Jul 10, 12:52 PM CDTSpecial Weather StatementLBFBrown38 min
Jul 10, 1:03 PM CDTSpecial Weather StatementLBFRock42 min
Jul 10, 1:32 PM CDTSpecial Weather StatementLBFCherry43 min
Jul 10, 1:48 PM CDTSevere Thunderstorm WarningLBFCherry42 min
Jul 10, 2:26 PM CDTSevere Thunderstorm WarningLBFCherry, Thomas49 min
Jul 10, 2:59 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas46 min
Jul 10, 3:33 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup42 min
Jul 10, 3:59 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup46 min
Jul 10, 4:26 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Jul 10, 4:39 PM CDTSevere Thunderstorm WarningLBFCuster51 min
Jul 10, 5:00 PM CDTFlash Flood WarningLBFCuster111 min
Jul 10, 5:13 PM CDTSevere Thunderstorm WarningLBFCuster37 min
Jul 10, 5:29 PM CDTSevere Thunderstorm WarningLBFCuster31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.